Lamotrigine is a broad-spectrum anti-epileptic drug with a good safety profile used to treat general and focal epilepsy. Toxicity is uncommon and usually mild, and symptoms usually include rash, headache, nausea, abdominal pain, somnolence, dizziness, and aggravated seizure activity. More severe adverse reactions are rare, but have been reported and include encephalopathy, hypotension, wide complex tachycardia, cardiac arrest, and death. Lamotrigine drug levels do not consistently correlate with either therapeutic effect or toxicity, though higher levels are thought to have a higher risk of toxicity. Also, the level is typically a send out test with a 1 to 3 day turnaround time. This case report details a case of Lamotrigine toxicity in a thirteen-year-old Hispanic female with moderately well-controlled focal epilepsy presenting with acute florid pulmonary edema and fluid refractory vasodilatory shock. These symptoms have not been reported together elsewhere in the pediatric literature. By expanding upon the known presentation of Lamotrigine toxicity in children, the time to diagnosis for future cases may be shortened, providers may avoid anchoring bias, and morbidity may decrease.
Ellenwood, Savannah P.; John A. Mason; Nathaniel E. Link; Robert C. Hellinga; Natasha C. James; and Anjali V. Subbaswamy. "Lamotrigine Overdose Presenting as Shock and Pulmonary Edema." (2020). https://digitalrepository.unm.edu/hsc_2020_pediatric_research/7